Emergency officials in Belleville, Ont., are sounding the alarm about a "crisis" that's seen the number of overdose calls in the community spike more than tenfold in the first few days of November.

Police Chief Mike Callaghan said the city typically sees six or seven reports of overdoses a week, but paramedics have been called to 90 since November 1.

He described the figure as "astronomical" and said one of the incidents was fatal, claiming a man's life last Friday.

"We haven't seen it on this level or this scale before," Callaghan said. "We have a community crisis and we have to act now before we lose more lives."

Police called a news conference Tuesday morning that brought together officials from public health, the fire department, paramedics, area hospitals and the Canadian Mental Health Association (CAMH).

Callaghan said the various groups will form a think tank, along with other community resources, to work together on innovative ways to tackle the problem.

A 'deadly concoction' of drugs

The chief said police know there's heroin and fentanyl in the city that's been "laced with GHB and something else." The service has sent samples off to Health Canada for testing.

GHB, or gamma-hydroxybutyrate, is a depressant that makes people sleepy, while slowing down their breathing and heart rate, according to CAMH's website, which adds it can be "extremely dangerous," especially when taken with other drugs.

Callaghan described the current cocktail of drugs in the community as a "mish-mash" of chemicals resulting in a "deadly concoction."

Enforcement is a component of the city's response, but isn't the "be all, end all," said the chief. Police wanted to get the word out so those with chronic addiction don't "succumb to the challenges of those spiked drugs," Callaghan said.

A Naloxone kit sits on a table.
Officials in Belleville warn anyone who intends to use drugs in the community to keep Naloxone nearby, following a sharp increase in overdoses and drug poisonings. (Charles Contant/CBC)

Hastings Prince Edward Public Health (HPEPH) reported a "sudden and unexpected increase" in suspected drug poisonings in a news release last week.

The health unit said it was continuing to investigate, but pointed to "early anecdotal data" indicating the jump could be related to brown fentanyl.

"Local reports of suspected drug poisonings are significantly higher than usual in our region," stated Dr. Ethan Toumishey, the area's medical officer of health. "It's important that people who use drugs take steps to reduce their risk."

Don't use alone, says health unit

As of September, the HPEPH's opioid dashboard had tallied 268 opioid-related calls for paramedics in 2023 — the most recent figure available.

The dashboard also shows 36 suspected drug-related deaths this year, three of which happened in September.

Toumishey advised anyone who uses drugs not to do so alone and to have at least one naloxone kit nearby.

The doctor also suggested not mixing drugs and trying a small amount first to reduce the risk of drug poisoning.

HPEH said anyone who is using drugs alone can call the National Overdose Response Service at 1-888-688-6677 and someone will stay on the line with them.

Source link